Hail, Baca
- When
- August 12, 5:25 PM MST to 5:30 PM MST
- Where
- Baca County, 5.53 mi N of Springfield
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.480, -102.620
A severe storm produced hail up to the size of quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A severe storm produced hail up to the size of quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 12, 1:55 PM MST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 255 PM MDT WED AUG 12 2009 .SHORT TERM... (TONIGHT AND THURSDAY) METEOROLOGICAL ISSUES FOR THE SHORT TERM INCLUDE STRENGTH OF CONVECTION...ESPECIALLY EASTERN SECTIONS AND TEMPERATURES. CWFA CURRENTLY EXPERIENCING CLEAR TO PARTLY CLOUDY SKIES...ISOLATED THUNDERSTORMS AND WARM MID-AFTERNOON TEMPERATURES. 20Z/12TH DATA INDICATES THAT SBCAPES OVER THE FAR EASTERN PLAINS RUNNING IN THE 1500 TO 3000 J/KG RANGE WHILE LIS ARE IN THE -3C TO -5C RANGE. IN ADDITION...0 TO 6 KM BULK SHEARS ARE RUNNING AROUND 30 KNOTS WITH 18Z NAM12 SUGGESTING THAT ANOTHER UPPER WAVE WILL BE MOVING ACROSS REGION THIS AFTERNOON/EVENING. FOR SENSIBLE WEATHER WILL INCLUDE MENTION OF SEVERE THUNDERSTORMS FOR ZONES 89 AND 93>99 FROM THIS AFTERNOON INTO THE EVENING. ELSEWHERE...ISOLATED...GENERALLY NON-SEVERE POPS SHOULD SUFFICE TONIGHT. PRECIPITATION SHOULD CLEAR THE CWFA BY MIDNIGHT...IF NOT SOONER AS UPPER WAVE PASSES TO THE EAST. MINIMUM TEMPERATURES TONIGHT SHOULD HOVER WITHIN A CATEGORY OR SO OF MID-AUGUST CLIMATOLOGICAL AVERAGES. ON THURSDAY...UPPER HIGH ATTEMPTS TO MOVE EAST INTO EAST-CENTRAL NEW MEXICO BY 00Z FRIDAY...WHICH WILL ALLOW INCREASING ATMOSPHERIC MOISTURE VALUES TO BE NOTED...ESPECIALLY WESTERN SECTIONS. FOR NOW WILL PAINT GENERALLY ISOLATED POPS MOST AREAS...ALTHOUGH LOW GRADE SCATTERED POPS MAY BE NOTED AT TIMES BY THURSDAY AFTERNOON...ESPECIALLY HIGHER TERRAIN WESTERN SECTIONS. FINALLY...MAXIMUM TEMPERATURES ON THURSDAY SHOULD BE SIMILAR TO TODAYS VALUES EASTERN SECTIONS AND A CATEGORY OR TWO COOLER WESTERN SECTIONS. .LONG TERM... (FRI-WED) ...INCREASING MONSOON MOISTURE STILL ON TRACK... NOT REALLY TOO MUCH CHANGE FROM WHAT I WAS THINKING YESTERDAY. A TROUGH CURRENTLY OFF THE WEST COAST OF THE UNITED STATES WILL GRADUALLY MOVE INLAND AND MOVE TO THE NORTH OF THE AREA BY SUNDAY. THIS TROUGH WILL BRING MONSOON MSTR NWD IN ADVANCE OF IT...INCREASING OUR CHANCES OF PRECIP...ESPECIALLY FOR THE MTNS. THE ONLY ONE CHANGE THAT I NOTED IN THE SIMULATIONS IS THE TROUGH IS FCST TO RELOAD TO THE WEST OF US DURING THE EARLY PART OF THE WEEK...AND THIS SHOULD KEEP AN ENHANCED CHANCE OF PRECIP OVER THE REGION....ESPECIALLY THE PLAINS. ATTM...IT APPEARS THE BEST CHANCE OF MTN PRECIP WILL BE FRI AND SAT. BY SUNDAY...WITH THE TROUGH AXIS OVER THE AREA...DRIER W FLOW SHOULD DEVELOP OVER THE MTNS AND THIS SHOULD DRY THE MTN AREAS OUT. OVER THE PLAINS...EXPECT A BIT BETTER CHANCE OF PRECIP FRIDAY THRU SUDNAY...ESPECIALLY THE FAR E PLAINS. WITH THE WESTERLY FLOW INCREASING...THIS MAY (WILL?) LIKELY SET UP A LEE TROUGH OVER THE PLAINS AND THIS IN TURN MAY CUT BACK CHANCES OF PRECIP ALONG THE I-25 CORRIDOR REGION FRI/SAT. BY EARLY SUNDAY...SFC FRONT SHOULD PUSH THROUGH THE PLAINS. WITH TROUGH AXIS OVERHEAD...DECENT FLOW ALOFT AND COOL TEMPS ALOFT WE SHOULD SEE A BETTER CHANCE OF STORMS ACROSS THE PLAINS. GIVEN THE FLOW...SOME OF THE STORMS COULD BE ON THE STRONG SIDE. WITH THE TROUGH RELOADING TO THE WEST OF THE CWA...THE WSW FLOW SHOULD DRY OUT THE MTNS THROUGHOUT THE WEEK NEXT WEEK BUT THINGS OVER THE PLAINS COULD BE ON THE RATHER ACTIVE SIDE GIVEN THE MODEST W FLOW ALOFT AND CONTINUED RELATIVY MOIST UPSLOPE FLOW. && .AVIATION... VFR CONDITIONS ANTICIPATED FOR KALS...KCOS AND KPUB TONIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE NEAR/OVER THE TAF SITES THROUGH APPROXIMATELY 04Z/13TH...WITH DRY CONDITIONS THEN EXPECTED FROM 04Z-12Z/13TH. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 77/34
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 325 PM MDT WED AUG 12 2009 COZ058>089-093>099-132130- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 325 PM MDT WED AUG 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF SOUTHEAST AND SOUTH CENTRAL COLORADO THIS AFTERNOON AND EVENING. THE PRIMARY METEOROLOGICAL THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 45 MPH AND SMALL HAIL. IN ADDITION... ONE OR TWO OF THE THUNDERSTORMS MAY BECOME SEVERE(CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND HAIL AROUND THE SIZE OF QUARTERS)...ESPECIALLY ACROSS PORTIONS OF CROWLEY...OTERO...KIOWA ...BENT...PROWERS...BACA AND EASTERN LAS ANIMAS COUNTIES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ON THURSDAY...ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA. THE MAIN THREATS WITH ANY STORMS WILL BE LIGHTNING AND WIND GUSTS OF 40 TO 50 MPH. FOR FRIDAY THROUGH TUESDAY...THERE WILL BE AN INCREASED CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA...WITH THE HIGHEST CHANCE FOR STORMS OVER AND NEAR THE MOUNTAINS. THE MAIN THREATS WITH ANY STORMS THAT DEVELOP WILL BE LIGHTNING AND WIND GUSTS OF 40 TO 50 MPH. HOWEVER SOME OF THE STRONGER STORMS MAY ALSO PRODUCE HAIL UP TO THE SIZE OF PENNIES. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE FAR SOUTHEASTERN COLORADO PLAINS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 520 PM MDT WED AUG 12 2009 COZ094-099-122345- EASTERN LAS ANIMAS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 520 PM MDT WED AUG 12 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHWESTERN BACA COUNTY IN SOUTHEAST COLORADO SOUTHEASTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15 MILES SOUTHEAST OF KIM...OR 38 MILES SOUTHWEST OF SPRINGFIELD...WHICH WAS MOVING TOWARD THE NORTHEAST AT 15 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN LAS ANIMAS COUNTY AND EXTREME SOUTHWESTERN BACA COUNTY...SOUTH OF HIGHWAY 160. WINDS AROUND 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 523 PM MDT WED AUG 12 2009 COZ096-098-130015- EASTERN KIOWA COUNTY-LAMAR VICINITY/PROWERS COUNTY- 523 PM MDT WED AUG 12 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL KIOWA COUNTY IN SOUTHEAST COLORADO NORTH CENTRAL PROWERS COUNTY IN SOUTHEAST COLORADO AT 522 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTH OF CHIVINGTON...OR 19 MILES NORTH OF LAMAR...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 15 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTH CENTRAL KIOWA COUNTY AND EXTREME NORTH CENTRAL PROWERS COUNTY. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 532 PM MDT WED AUG 12 2009 COZ098-130000- LAMAR VICINITY/PROWERS COUNTY- 532 PM MDT WED AUG 12 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EASTERN PROWERS COUNTY IN SOUTHEAST COLORADO AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTH OF GRANADA...OR 20 MILES SOUTHEAST OF LAMAR...WHICH WAS MOVING TOWARD THE EAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... HOLLY. HARTMAN. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 541 PM MDT WED AUG 12 2009 COZ094-097>099-130030- EASTERN LAS ANIMAS COUNTY-LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 541 PM MDT WED AUG 12 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN BACA COUNTY IN SOUTHEAST COLORADO SOUTHERN BENT COUNTY IN SOUTHEAST COLORADO EXTREME NORTHEASTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO SOUTHWESTERN PROWERS COUNTY IN SOUTHEAST COLORADO AT 538 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 19 MILES EAST OF HIGBEE...OR 28 MILES SOUTHEAST OF LA JUNTA...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 30 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME NORTHEASTERN LAS ANIMAS COUNTY...SOUTHWESTERN PROWERS COUNTY...SOUTH CENTRAL BENT COUNTY AND NORTHWESTERN BACA COUNTY. WINDS AROUND 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 546 PM MDT WED AUG 12 2009 COZ094-099-130015- EASTERN LAS ANIMAS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 546 PM MDT WED AUG 12 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHWESTERN BACA COUNTY IN SOUTHEAST COLORADO SOUTHEASTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO AT 546 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 16 MILES SOUTH OF KIM...OR 44 MILES SOUTHWEST OF SPRINGFIELD...WHICH WAS MOVING TOWARD THE EAST AT 20 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTHWESTERN BACA COUNTY AND SOUTHEASTERN LAS ANIMAS COUNTY...SOUTH OF HIGHWAY 160. WINDS AROUND 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 557 PM MDT WED AUG 12 2009 COZ098-130030- LAMAR VICINITY/PROWERS COUNTY- 557 PM MDT WED AUG 12 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN PROWERS COUNTY IN SOUTHEAST COLORADO AT 556 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 9 MILES SOUTH OF GRANADA...OR 19 MILES SOUTHEAST OF LAMAR...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 5 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF CENTRAL PROWERS COUNTY...SOUTH OF HIGHWAY 50. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 175 km away, was scanning. The volume nearest the first event began at 00:22 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195048, 195049, 195050.